Winter Storm, Bowman
- When
- February 28, 6:00 PM CST to February 29, 4:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
An area of low pressure intensified over Colorado moving northeast into the plains. The winter storm system brought a band of heavy snow from southwest to central North Dakota.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An area of low pressure intensified over Colorado moving northeast into the plains. The winter storm system brought a band of heavy snow from southwest to central North Dakota. Snow amounts ranged between 6 to 9 inches. Gusty northwest winds accompanied the snowfall resulting in decreased visibilities to a quarter (1/4) mile at times in blowing snow. The combination of snow and winds made for difficult travel and several County Sheriff's offices advised no travel. One fatality (indirect) was reported in north central North Dakota when a 19 year old female lost control of her vehicle and slid into a parked vehicle. The North Dakota Highway Patrol reported the accident was caused by icy roads combined with blowing and drifting snow sticking to the payment. The same accident resulted in four other injuries (indirect). There were over a dozen other vehicles and several semi-trailers that lost control and went into ditches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 2:58 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CST SAT FEB 28 2004 .SHORT TERM... MAIN PROBLEM WILL BE PRECIPITATION AND TIMING. ALL MODELS AGREE TAKING MAIN STORM SYSTEM FURTHER SOUTH THAN PREVIOUS RUNS. WATER VAPOR SHOWING MAIN VORT MAX OVER NEW MEXICO. SURFACE LOW OVER COLORADO FORECAST TO MOVE INTO KS TONIGHT THEN REACHING IOWA MONDAY MORNING. THIS WILL KEEP THE HEAVIER SNOWS AWAY FROM THE CWA EXCEPT FAR SOUTHWEST. CONFIDENCE IS LOW WITH SNOW AMOUNTS. HAVE MENTION A CHANCE OF FREEZING RAIN MIXED OVER CENTRAL CWA LATE TONIGHT AND ALL SNOW IN THE SOUTHWEST. WILL ISSUE WARNING FAR SOUTHWEST WITH AN ADVISORY JUST NORTH. HAVE DROPPED WATCH IN MCKENZIE COUNTY AND KEPT WATCH GOING REST OF THE AREA. APPEARS SECONDARY LOW WILL BE PRMARY WEATHER MAKER FOR THE AREA ON SUNDAY AND SUNDAY NIGHT. EXPECT PRECIP EVENT TO END WEST AND NORTH CENTRAL MONDAY MORNING BUT MAY LINGER INTO TUESDAY MORNING EASTERN CWA. .LONG TERM... NO MAJOR CHANGES TO ONGOING FORECAST FOR TUESDAY THROUGH SATURDAY. TEMPS COOL MIDWEEK AS COLDER AIR DROPS IN BEHIND EXITING STORM SYSTEM. HOWEVER...WESTERLY FLOW THROUGH SOUTHERN CANADA RETURNS BY NEXT WEEKEND...BRINGING A RETURN OF WARMER AIR. PRECIP FAIRLY SPARSE IN THE LONGER RANGE. 00Z GFS INDICATES AN END TO THE SPLIT FLOW FOR THE TIME BEING. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FAR SOUTHWEST TONIGHT THROUGH SUNDAY NIGHT. WINTER WEATHER ADVISORY FAR WEST CENTRAL TONIGHT THROUGH SUNDAY NIGHT. WINTER STORM WATCH CENTRAL...SOUTH CENTRAL AND PARTS OF WEST CENTRAL TONIGHT THROUGH SUNDAY NIGHT. && TURNER/FORS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CST SAT FEB 28 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292114- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 315 PM CST SAT FEB 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT SNOW WILL BEGIN IN THE FAR SOUTHWEST AND SPREAD EAST AND NORTH OVERNIGHT. SNOWFALL OF 3 TO 5 INCHES ARE POSSIBLE OVERNIGHT. LIGHT RAIN...FREEZING RAIN MIXED WITH SNOW IS EXPECTED LATE TONIGHT OVER CENTRAL NORTH DAKOTA. TRAVEL MAY BECOME HAZARDOUS LATER TONIGHT OVER SOUTHWEST AND CENTRAL NORTB DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE THROUGH MONDAY WITH THE HEAVIEST SNOWFALL OCCURRING SUNDAY AND SUNDAY NIGHT. UP TO 8 INCHES OF SNOW IS EXPECTED IN THE SOUTHWEST AND 4 TO 6 INCHES WESTCENTRAL...CENTRAL AND SOUTH CENTRAL NORTH DAKOTA. IN ADDITION GUSTY NORTH WINDS OF 15 TO 30 MPH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER INFORMATION. TURNER
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384614, 5384734, 5384738, 5384735, 5384736, 5384615, 5384616, 5384617, 5384739, 5384737.